Wyoming, 2017

Winter Storm in Wyoming, January 22 to 25, 2017

January 22 to 25, 2017 · NWS RIW · 13 events in 13 counties and zones

Another strong, moisture laden Pacific system moved into Wyoming and brought moderate to heavy snow for many areas across western and central Wyoming. In areas West of the Divide, the highest amounts fell in the Tetons where 19 inches of new snow fell at the Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another strong, moisture laden Pacific system moved into Wyoming and brought moderate to heavy snow for many areas across western and central Wyoming. In areas West of the Divide, the highest amounts fell in the Tetons where 19 inches of new snow fell at the Jackson Hole Ski Resort. Other notable amounts west of the Divide included 15 inches at the Star Valley Ranch, 15 inches at Green River and 14 inches at Farson. Heavy snow also moved East of the Divide. The heaviest snow occurred in Fremont County where around a foot of new snow fell near Lander with 8 to 10 inches around Riverton. Some other amounts included 7 to 10 inches around Thermopolis and 6 to 9 inches around Casper. As a result of the snow, many roads and mountains passes were closed at times during the winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 22, 2:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 22, 2:05 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
205 PM MST Sun Jan 22 2017

.Short Term...Tonight Through Wednesday

Snow increasing significantly across northern Utah and southern
Idaho one track to spread across southwest and west Wyoming close
to model timing.  Southwest winds increasing across the higher
western mountains.  Have issued winter storm warnings tonight
through Monday for Teton and Lincoln counties. With lower snowfall
amounts expected in Sublette...and western Fremont counties
and across Yellowstone National Park, have gone with winter
weather advisories tonight through Monday for these areas.  Snow
expected to move into the Absaroka mountains later tonight and
have issued a winter weather advisory there which extends through
Monday night as the mountains will also receive snowfall as the
flow turns to the north. The turning to the north will be
associated with a cold front moving south from Montana with
snowfall shifting to areas east of the continental divide moving
into the far north Monday afternoon spreading south across central
and eastern areas Monday night and Tuesday morning. May need
winter weather advisories in the Big horn mountains...in and
around the Owl Creek mountains including Thermopolis. Advisories
may also be needed Monday night into Tuesday morning for Fremont
and Natrona counties with the greatest snowfall expected in the
Lander foothills and around Casper and Casper Mountain. Colder air
will spread across the west starting monday night then across the
east Tuesday and Tuesday night. snowfall will likely linger across
the western and northern mountains being rather light through
Wednesday. cooling will continue through Wednesday with possible
development of fog in the valleys and basins. Lows in the single
digits to -15 in the northwest possible Tuesday night and
Wednesday morning. low clouds and fog may complicate the
temperature forecasts through the period. Models still have their
differences with the NAM preferring more precipitation in the
south with the GFS preferring central Wyoming. They do come into
better agreement later Monday night and Tuesday morning. The GFS
prefers snowfall behind the Montana cold front, while the NAM
focuses on jet dynamics in the southwest.

.Long Term...Wednesday Night Through Sunday

Still have the trough and cold air aloft over the area Wednesday
night and Thursday. Models hint at some very light snow over the
mountain peaks through Thursday afternoon. Otherwise dry Thurs at
the lower elevations. Cold day for all places with the cold air
aloft over the region. Then Thursday night the upper ridge moves
toward the region with warming temperatures aloft. Dry weather is
expected Thurs night and temps will head below zero in all the snow
covered valleys and basins with a clear sky expected. This sharp
ridge axis will keep a northerly flow aloft over the area Friday and
Saturday. A more northwest flow aloft is forecast for next Sunday.
Dry weather for Friday through Sunday. The main forecast issue will
be the developing basin/valley inversions and the likelihood of fog
formation in the favored locations Thursday night through Sunday.
The sounding profiles get more favorable with time. Once the fog or
stratus forms, it may take much of the day to break up, or in some
cases it may not break up at all. As temps warm in the mountains and
mixed locations, the valleys and basins will remain cold with lows
at night below zero. However, the fog or stratus will prevent those
places from getting extremely cold, but it hampers temps rebounding
during the day if it does break out later in the day.

&&

.Aviation.../00Z Issuance/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR conditions will prevail at the terminal sites through 02Z.
Snow will occur over the mountains with areas of MVFR conditions
through 02Z. After 02Z, snow will increase in coverage with
MVFR to IFR conditions becoming widespread by 05Z. These
conditions will continue through 00Z Tue. Expect mountains
to be obscured through the period. Check the latest terminal
forecasts for more details.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions to prevail at most sites through 00Z Tuesday.
In the north, a cold front will move into that area after 15Z
Monday. Clouds will be lowering with light snow developing
by 19Z in the north. Expect MVFR conditions to prevail in the
north after 19Z Mon. A gusty wind at KCPR terminal site through
the period. Areas of LLWS can also be expected through 12Z
at a few of the terminal sites. Check the latest terminal
forecasts for more details.

&&

.Fire Weather...

Snow increasing significantly across northern Utah and southern
Idaho one track to spread across southwest and west Wyoming close
to model timing.  Southwest winds increasing across the higher
western mountains.  Have issued winter storm warnings tonight
through Monday for Teton and Lincoln counties. With lower snowfall
amounts expected in Sublette...and western Fremont counties
and across Yellowstone National Park, have gone with winter
weather advisories tonight through Monday for these areas.  Snow
expected to move into the Absaroka mountains later tonight and
have issued a winter weather advisory there which extends through
Monday night as the mountains will also receive snowfall as the
flow turns to the north. The turning to the north will be
associated with a cold front moving south from Montana with
snowfall shifting to areas east of the continental divide moving
into the far north Monday afternoon spreading south across central
and eastern areas Monday night and Tuesday morning. May need
winter weather advisories in the Big horn mountains...in and
around the Owl Creek mountains including Thermopolis. Advisories
may also be needed Monday night into Tuesday morning for Fremont
and Natrona counties with the greatest snowfall expected in the
Lander foothills and around Casper and Casper Mountain. Colder air
will spread across the west starting monday night then across the
east Tuesday and Tuesday night. snowfall will likely linger across
the western and northern mountains being rather light through
Wednesday. cooling will continue through Wednesday with possible
development of fog in the valleys and basins. Lows in the single
digits to -15 in the northwest possible Tuesday night and
Wednesday morning. low clouds and fog may complicate the
temperature forecasts through the period. Models still have their
differences with the NAM preferring more precipitation in the
south with the GFS preferring central Wyoming. They do come into
better agreement later Monday night and Tuesday morning. The GFS
prefers snowfall behind the Montana cold front, while the NAM
focuses on jet dynamics in the southwest. Mixing heights will be
low with stratus...fog...snowfall across the area with poor smoke
dispersal through mid week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Tuesday for WYZ002.

Winter Storm Warning from 5 PM this afternoon to 5 PM MST Monday
for WYZ012-013-023-024-027.

Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Monday for WYZ001-014-015-025-026.

&&

SHORT TERM...C.Baker
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jan 22, 2:47 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MST SUN JAN 22 2017

WYZ001>020-022>030-231100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
247 PM MST SUN JAN 22 2017

...WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR WESTERN
WYOMING TONIGHT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OCCUR IN WESTERN WYOMING TONIGHT. SNOW WILL BE MODERATE TO
HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...PERIODS OF MODERATE TO HEAVY SNOW ACROSS THE WEST MONDAY
MORNING...THEN TAPERING OFF MONDAY AFTERNOON. SOME SNOW WILL OCCUR
IN SOUTHERN WYOMING MONDAY.

MONDAY NIGHT AND TUESDAY...LIGHT TO MODERATE SNOW WILL OCCUR EAST OF
THE CONTINENTAL DIVIDE MONDAY NIGHT THROUGH TUESDAY MORNING.

FRIDAY AND SATURDAY...AREAS OF DENSE MORNING FOG POSSIBLE IN THE
CENTRAL BASINS AND WESTERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

In the hours before

Special weather statement, Jan 22, 2:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
230 PM MST Sun Jan 22 2017

WYZ003>011-231100-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Including the cities of...Cody...Meeteetse...Thermopolis...
Worland...Buffalo...Kaycee
230 PM MST Sun Jan 22 2017

...Periods of snow Monday afternoon into Tuesday morning...

A weather system will move across the area Monday afternoon
through Tuesday morning along with a cold front passage. Snow
will develop early Monday afternoon in the north and this snow
will spread south. Periods of snow will occur Monday night into
Tuesday morning. Snow will be ending early Tuesday afternoon.

Snowfall amounts will range from 2 to 4 inches with locally 6
inches in the favored upslope areas around Thermopolis and in
Bighorn mountains. Only 1 to 2 inches of snow is expected in
Big Horn county. Expect road conditions to become slick or
snow packed Monday night through Tuesday morning.

WYZ016>018-020-022-231100-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of...Dubois...Riverton...Shoshoni...Lander...
Casper
230 PM MST Sun Jan 22 2017

...Periods of snow Monday night into Tuesday morning...

A weather system will move across the area Monday night and
Tuesday morning along with a cold front passage. Snow will develop
late Monday afternoon or early Monday evening and continue into
Tuesday morning. Snow will be ending Tuesday afternoon.

Snowfall amounts will range from 2 to 4 inches with locally 6
inches in the favored upslope areas around Lander and the
foothills of Casper mountain. Expect road conditions to become
slick or snow packed Monday night through Tuesday morning.

WYZ019-028>030-231100-
Green Mountains and Rattlesnake Range-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of...Jeffrey City...Rock Springs...
Green River...Wamsutter
230 PM MST Sun Jan 22 2017

...Periods of snow tonight through Monday night...

A weather system will bring periods of snow to these areas tonight
through Monday night. Total snowfall of 2 to 4 inches is expected
with as much as 6 inches in the Green Mountains and Rattlesnake
Range. Expect road conditions to become slick or snow packed
later tonight through Monday night. This includes Interstate 80 in
Sweetwater county.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 22, 4:00 PM MST to January 24, 9:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

At the Jackson Hole Ski Resort, 19 inches of new snow was measured.

Winter Storm, Jackson Hole

When
January 22, 5:00 PM MST to January 24, 12:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Law Enforcement
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

The Teton County sheriff reported 6 to 8 inches of snow around the city of Jackson. In Moose, 9 inches of new snow fell.

Winter Storm, Star Valley

When
January 22, 5:00 PM MST to January 25, 8:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Star Valley. Snowfall amounts ranged from 8.5 inches at Afton to 19.5 inches 5 miles north-northeast of Thayne.

Winter Storm, Salt River & Wyoming Ranges

When
January 22, 5:00 PM MST to January 25, 6:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell through most of the Salt and Wyoming Range. Some of the highest amounts included 16 inches at the Willow Creek SNOTEL and 14 inches at the Kelly Ranger Station SNOTEL.

Winter Storm, Upper Green River Basin Foothills

When
January 22, 5:00 PM MST to January 25, 11:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

New snow generally ranged from 8 to 10 inches. At Pinedale, 10.1 inches of new snow fell.

Winter Storm, Upper Green River Basin

When
January 22, 5:00 PM MST to January 25, 6:00 AM MST
Where
Upper Green River Basin forecast zone
Reported by
Trained Spotter
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Snowfall amounts in the Upper Green River Basin ranged from 8 inches at Big Piney to 14 inches at Farson.

Winter Storm, South Lincoln County

When
January 22, 8:00 PM MST to January 25, 6:00 AM MST
Where
South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in the southern portion of Lincoln County. Some of the highest amounts included 12 inches at Cokeville and 11 inches at Diamondville.

Winter Storm, Rock Springs & Green River

When
January 22, 10:00 PM MST to January 25, 11:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Trained spotters reported 12 to 15 inches around Green River. In Rock Springs, 6 to 9 inches of snow fell.

Winter Storm, Wind River Basin

When
January 23, 1:00 PM MST to January 24, 6:00 PM MST
Where
Wind River Basin forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The COOP observer in Riverton reported 10.3 inches of new snow. In Hudson, there was 11 inches of new snow.

Winter Storm, Green Mountains & Rattlesnake Range

When
January 23, 4:00 PM MST to January 24, 10:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Snowfall amounts in the Green Mountains and Rattlesnake Range varied from 9 inches at Jeffrey City to 11.7 inches at Sweetwater Station.

Winter Storm, Southwest Big Horn Basin

When
January 23, 5:00 PM MST to January 24, 1:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Trained spotters measured 7 to 10 inches of new snow around the city of Thermopolis.

Winter Storm, Lander Foothills

When
January 23, 6:00 PM MST to January 24, 8:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The observer at the Lander airport measured 10.8 inches of new snow. Across Lander, new snow ranged from 9 to 11 inches.

Winter Storm, Natrona County Lower Elevations

When
January 23, 7:00 PM MST to January 25, 1:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Official NWS Observations
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The observer at the Casper airport measured 8.4 inches of new snow. Snowfall amounts around the city of Casper generally ranged from 6 to 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670155, 670148, 670149, 670150, 670154, 670156, 670151, 670160, 670152, 670157, 670159, 670153, 670158.